Tylenol

From Wikipedia, the free encyclopedia
Jump to: navigation, search
For detailed information about the active ingredient in Tylenol, see Paracetamol, also known as acetaminophen
Tylenol PM (left) and Tylenol (right)
Acetaminophen/Paracetamol (Kekulé Diagram)
Acetaminophen/Paracetamol (Ball and Stick Model)

Tylenol /ˈtlənɒl/ is an American brand of drugs advertised for reducing pain, reducing fever, and relieving the symptoms of allergies, cold, cough, and flu. The active ingredient of its original flagship product is acetaminophen, an analgesic and antipyretic; it is commonly known elsewhere in the world by its international nonproprietary name, paracetamol. Like the words "acetaminophen" and "paracetamol", the brand name "Tylenol" is derived from the chemical name for the compound, N-aceTYL-para-aminophENOL (APAP).[1] The brand name "tylenol" is owned by McNeil Consumer Healthcare, a subsidiary of Johnson & Johnson.[2]

History[edit]

Paracetamol was first synthesized and evaluated as a pain reliever by Bayer in the 1890's. The presence of an impurity in the material prepared by Bayer led to a condition called methaemoglobinaemia, in which a chemical reaction involving the iron in hemoglobin causes darkening of the skin and blue lips. As a result of these studies, further work on acetominophen was not pursued until the 1940s.

The revival of interest in paracetamol as a pain reliever was sparked by 1947 studies of the pain-relieving properties of a related compound, acetanilide. Researchers David Lester and Leon Greenberg identified paracetamol as a major metabolite of acetanalide. Bernard Brodie and Julius Axelrod of the New York University College of Medicine confirmed this result. They published a paper suggesting that the potential of paracetamol as a pain reliever should be revisited. [3]

Around this same time, U.S. gastroenterologist James Roth had been publishing a series of papers expressing concern regarding the safety profile of aspirin, particularly its tendency to promote stomach irriation, gastric bleeding, and inhibit blood clotting. In response to the publication of the Brodie and Axelrod paper, he became an advocate of paracetamol. In 1953, McNeil Laboratories, where Roth served as a consultant, introduced its first acetominophen-containing product. [4] Algoson was a preparation containing paracetamol together with sodium butabarbital, a sedative. Then in 1955, McNeil Laboratories introduced Tylenol Elixir for children, which contained paracetamol as its sole active ingredient. It was originally marketed mainly towards children, but soon came to dominate the North American pain-killer market. Different varieties of Tylenol available today include extra-strength (with 500 milligrams of paracetamol), children's doses, longer-lasting, and sleep aiding (in combination with diphenhydramine). In 2005, Tylenol Ultra was introduced in Canada, with 500 mg of paracetamol and 65 mg of caffeine; caffeine has vasoconstricting effects, for which there is some disputed evidence for additional effectiveness.[5][6]

1982 Chicago Tylenol murders and first recall[edit]

On September 29, 1982, a "Tylenol scare" began when the first of seven individuals died in metropolitan Chicago, after ingesting Extra Strength Tylenol that had been deliberately contaminated with cyanide. Within a week, the company pulled 31 million bottles of tablets back from retailers, making it one of the first major recalls in American history.[7]

As a result of the crisis, all Tylenol capsules were discontinued, as were capsules of other brand names. Retained by McNeil President Joseph Chiesa, new product consultant Martin Calle and management strategist Calle & Company conceived the world's first tamper-proof gelatin-enrobed capsule called "Tylenol Gelcaps," which proved to resuscitate the 92% of capsule-segment sales lost to the recall. The tamper-proof, triple-sealed safety containers were swiftly placed on the shelves of retailers 10 weeks after the withdrawal, and other manufacturers followed suit. The crisis cost the company more than $100 million, but Tylenol regained 100% of the market share it had before the crisis. The Tylenol murderer was never found, and a $100,000 reward offered by Johnson & Johnson remains unclaimed.

Tylenol remains a top seller, controlling about 35% of the pain killer market in North America, according to a study published in 2003.[8]

2010 Tylenol recall[edit]

On January 15, 2010, 20 months after first receiving consumer complaints, Johnson & Johnson announced a voluntary recall of several hundred batches of popular medicines, including Benadryl, Motrin, Rolaids, Simply Sleep, St. Joseph Aspirin and Tylenol.[9] The recall was due to complaints of a musty smell which is suspected to be due to contamination of the packaging with the chemical 2,4,6-tribromoanisole.[10] The full health effects of 2,4,6-tribromoanisole are not known but no serious events have been documented in medical literature.[11] The recall came 20 months after McNeil first began investigating consumer complaints about moldy-smelling bottles of Tylenol Arthritis Relief caplets, according to the United States Food and Drug Administration. The recall included 53 million bottles of over-the-counter products including Tylenol, Motrin and Rolaids, Benadryl and St. Joseph's Aspirin, involving lots in the Americas, the United Arab Emirates and Fiji.[12]

On April 30, 2010, another recall was issued for 40 products including liquid infant and children's pain relievers, Tylenol, and Motrin and allergy medications Zyrtec and Benadryl.[12] A Food and Drug Administration report said its inspectors found thick dust and grime covering certain equipment, a hole in the ceiling and duct tape-covered pipes at the Fort Washington, Pennsylvania, facility that made 40 products recalled.[13]

On Wednesday, May 5, 2010, the Food and Drug Administration (FDA) confirmed[14] that the bacteria found at the Johnson & Johnson plant that made the recalled Children's Tylenol was Burkholderia cepacia, a bacteria often resistant to common antibiotics.[15] The CDC has stated that Burkholderia cepacia is not likely to cause health problems for those with healthy immune systems, but those with weaker ones and those with chronic lung diseases, such as cystic fibrosis, could be more susceptible to infection.

Products[edit]

Tylenol 3, a compound of acetaminophen (300 mg) and Codeine (30 mg)

Tylenol sells products to relieve pain, allergies, and cold- and flu- related symptoms. Allergy and cold products also contain dextromethorphan, antihistamines, and expectorants.[citation needed]

Tylenol is also sold as a class of stronger pain relievers containing codeine, known as co-codamols:

  • Tylenol 1 contains 325 mg acetaminophen and 8 mg codeine;
  • Tylenol 2 (300 mg/15 mg),
  • Tylenol 3 (300 mg/30 mg), and
  • Tylenol 4 (300 mg/60 mg).

In Canada, Tylenol 1, 2 and 3 all include 15 mg caffeine, in addition to the above ingredients; furthermore, Tylenol 1 is sold in Canada without a prescription, while all forms of Tylenol with codeine require a prescription in the US.[citation needed]

Acetaminophen is also found in other narcotic-based analgesics such as Percocet which additionally contains oxycodone, and Lortab/Vicodin which both additionally contain hydrocodone.[citation needed]

Tylenol PM[edit]

Tylenol PM is the trademark for a mixture of acetaminophen (paracetamol) and diphenhydramine, distributed by Johnson & Johnson. It is marketed as a combined analgesic and sedative. It is listed as non-habit forming. Diphenhydramine is an anticholinergic used as the active ingredient in Benadryl, for its antihistamine properties, and Benylin, which is used in cough and cold therapy as an antitussive (anti-cough) medication.

Adverse Effects[edit]

In recommended doses and for a limited course of treatment, the side effects of acetominophen are mild to non-existent.[16]

Liver damage[edit]

Acute overdoses of acetominophen can cause potentially fatal liver damage. According to the US Food and Drug Administration, "Acetaminophen can cause serious liver damage if more than directed is used."[17] and in 2011 the FDA required manufacturers to update labels of all prescription combination acetaminophen products to warn of the potential risk for severe liver injury[18] and launched a public education program to help consumers avoid overdose.[19] [20] The risk may be heightened by chronic alcohol abuse. Acetominophen toxicity is the foremost cause of acute liver failure in the Western world, and accounts for most drug overdoses in the United States, the United Kingdom, Australia and New Zealand.[21][22][23][24] According to the FDA, in the United States there were "56,000 emergency room visits, 26,000 hospitalizations, and 458 deaths per year related to acetaminophen-associated overdoses during the 1990s. Within these estimates, unintentional acetaminophen overdose accounted for nearly 25 percent of the emergency department visits, 10 percent of the hospitalizations, and 25 percent of the deaths."[25]

Acetominophen is metabolised by the liver and is hepatotoxic; side effects are multiplied when combined with alcoholic drinks, and very likely in chronic alcoholics or patients with liver damage.[16][26] Some studies have suggested the possibility of a moderately increased risk of upper gastrointestinal complications such as stomach bleeding when high doses are taken chronically.[27] Kidney damage is seen in rare cases, most commonly in overdose.[28] The Food and Drug Administration has warned doctors against prescribing paracetamol/narcotic combinations whose dosages exceed 325 mg of paracetamol due to hepatoxicity risks of greater magnitude than the therapeutic benefits conferred.[29]

In September 2013 an episode of This American Life entitled "Use Only as Directed"[30] highlighted deaths from acetominophen overdose. This report was followed by two reports by ProPublica[31][32] alleging that the "FDA has long been aware of studies showing the risks of acetaminophen. So has the maker of Tylenol, McNeil Consumer Healthcare, a division of Johnson & Johnson" and "McNeil, the maker of Tylenol, ... has repeatedly opposed safety warnings, dosage restrictions and other measures meant to safeguard users of the drug.".

A report prepared by an internal FDA working group describes a history of FDA initiatives designed to educate consumers about the risk of acetominophen overdose, and notes that one challenge to the Agency has been "identifying the appropriate message about the relative safety of acetaminophen, especially compared to other OTC pain relievers (e.g., aspirin and other NSAIDs)". The report notes that "Chronic use of NSAIDs is also associated with significant morbidity and mortality. NSAID gastrointestinal risk is substantial, with deaths and hospitalization estimated in one publication as 3200 and 32,000 per year respectively. Possible cardiovascular toxicity with chronic NSAID use has been a major discussion recently", finally noting that "The goal of the educational efforts is not to decrease appropriate acetaminophen use or encourage substitution of NSAID use, but rather to educate consumers so that they can avoid unnecessary health risks."[33]

Skin reactions[edit]

On August 2, 2013, the U.S. Food and Drug Administration (FDA) issued a new warning about acetominophen. It stated that the drug could cause rare, and possibly fatal, skin reactions, such as Stevens–Johnson syndrome and toxic epidermal necrolysis. Prescription-strength products will be required to carry a warning label about skin reactions, and the FDA has urged manufacturers to do the same with over-the-counter products.[34]

Asthma[edit]

There is an association between acetominophen use and asthma but the weight of evidence of the collected studies strongly suggests that the association reflects various forms of bias, the most prominent of which is confounding by indication.[35] The majority of the evidence does not support a causal role.[36]

As of 2014, the American Academy of Pediatrics and the National Institute for Health and Care Excellence (NICE) continue to recommend acetominophen for pain and discomfort in children,[37][38][39][40][41][42] but some experts have recommended that paracetamol use by children with asthma, or at risk for asthma, should be avoided.[43][44]

Other factors[edit]

In contrast to aspirin, acetominophen does not prevent blood from clotting (it is not an antithrombotic), and thus may be used in patients where failure of blood coagulation is a concern; and it does not cause gastric irritation.[45] However, paracetamol does not help reduce inflammation, while aspirin does.[46] Compared to ibuprofen—whose side effects may include diarrhea, vomiting and abdominal pain—paracetamol has fewer adverse gastrointestinal effects.[47]

Unlike aspirin, acetominophen is generally considered safe for children, as it is not associated with a risk of Reye's syndrome in children with viral illnesses.[48]

Overdose[edit]

Untreated overdose can lead to liver failure and death within days. Treatment is aimed at removing the acetominophen from the body and replacing glutathione.[49] Activated charcoal can be used to decrease absorption of acetominophen if the patient presents for treatment soon after the overdose. While the antidote, acetylcysteine, (also called N-acetylcysteine or NAC) acts as a precursor for glutathione, helping the body regenerate enough to prevent or at least decrease the possible damage to the liver, a liver transplant is often required if damage to the liver becomes severe.[21][50] NAC was usually given following a treatment nomogram (one for patients with risk factors, and one for those without) but the use of the nomogram is no longer recommended as evidence to support the use of risk factors was poor and inconsistent, and many of the risk factors are imprecise and difficult to determine with sufficient certainty in clinical practice.[51] NAC also helps in neutralizing the imidoquinone metabolite of paracetamol.[49] Renal failure is also a possible side effect.

In June 2009, a U.S. Food and Drug Administration (FDA) advisory committee recommended that new restrictions should be placed on acetominophen usage in the United States to help protect people from the potential toxic effects. The maximum dosage at any given time would be decreased from 1000 mg to 650 mg, while combinations of paracetamol and narcotic analgesics would be prohibited. Committee members were particularly concerned by the fact that the present maximum dosages of acetominophen had been shown to produce alterations in hepatic function.[52]

In January 2011, the FDA asked manufacturers of prescription combination products containing acetominophen to limit the amount of paracetamol to no more than 325 mg per tablet or capsule and began requiring manufacturers to update the labels of all prescription combination acetominophen products to warn of the potential risk of severe liver damage.[53][54][55][56] Manufacturers had three years to limit the amount of acetominophen their prescription drug products to 325 mg per dosage unit.[54][56] In November 2011, the Medicines and Healthcare products Regulatory Agency revised UK dosing of liquid paracetamol for children.[57]

Pregnancy[edit]

Experimental studies in animals and cohort studies in humans indicate no detectable increase in congenital malformations associated with paracetamol use during pregnancy.[58] Additionally, paracetamol does not affect the closure of the fetal ductus arteriosus as NSAIDs can.[59] However, paracetamol use by mother during pregnancy is associated with an increased risk of childhood asthma.[60]

Advertising[edit]

Tylenol has many different advertisement approaches. One of these advertisement campaigns focuses on "getting you back to normal", whereas the other commercials focus on Tylenol's current slogan, "Feel better, Tylenol". In the "Feel better, Tylenol" commercials, Tylenol places emphasis on the importance of sleep; various people are seen sleeping in this commercial while a voiceover describes how sleep can help repair and heal the human body during times of aches and pains.[61] In the "getting you back to normal" commercial, Tylenol places more emphasis on helping its consumers get back to their daily routines; many different people are shown first experiencing headaches and other sorts of body pain, where a voiceover then states that Tylenol Rapid Release can help rid aches and pains; the various people are then showed enjoying their everyday lives, and are seen as "back to normal".[62]

In an older commercial from 1986, Tylenol emphasized that it is the drug that American hospitals trust the most. In this ad, Susan Sullivan told the consumer that Tylenol was a drug that could be trusted by Americans since many doctors also trusted it; she went on to state that doctors prescribed Tylenol four times more often than the other leading pain relieving drugs combined.[63]

Use for Lower Back Pain[edit]

The July 23, 2014, online issue of the British medical journal The Lancet reported that, in spite of its common use to manage lower back pain, a recent study of 1,600 patients found that acetaminophen (also known as paracetemol, with the common trade names of Tylenol and Panadol) had no effect beyond that of placebos controlling lower back pain. "Acetaminophen also did not improve patients' level of disability, sleep quality or quality of life." Experts warn that the results of one study may not be enough to change present prescribing patterns, but it should be emphasized that the recommended maximum daily dose is 4,000 milligrams (mg.).[64][65]

See also[edit]

References[edit]

  1. ^ West, Nancy. "History of TYLENOL". Nancy West Communications. Retrieved July 26. 2014. 
  2. ^ Euromonitor International. "Acetaminophen benefits from concerns surrounding safety of analgesics". Market Research World. Retrieved July 26, 2014. 
  3. ^ "Pain relief: from coal tar to paracetamol". Education in Chemistry. Royal Society of Chemistry. July 2005. Retrieved 18 January 2014. 
  4. ^ "Pain relief: from coal tar to paracetamol". Education in Chemistry. Royal Society of Chemistry. July 2005. Retrieved 18 January 2014. 
  5. ^ Diener H, Pfaffenrath V, Pageler L, Peil H, Aicher B (2005). "The fixed combination of acetylsalicylic acid, paracetamol and caffeine is more effective than single substances and dual combination for the treatment of headache: a multicentre, randomized, double-blind, single-dose, placebo-controlled parallel group study". Cephalalgia 25 (10): 776–87. doi:10.1111/j.1468-2982.2005.00948.x. PMID 16162254.  - which concludes "the fixed combination of ... caffeine was statistically significantly superior to the combination without caffeine"
  6. ^ Loder E (2005). "Fixed drug combinations for the acute treatment of migraine : place in therapy". CNS Drugs 19 (9): 769–84. doi:10.2165/00023210-200519090-00004. PMID 16142992.  - which notes that "benefits assumed for ... caffeine ... are not clearly confirmed in these trials"
  7. ^ New York Times article: "Tylenol made a hero of Johnson & Johnson : The recall that started them all."
  8. ^ Drug-Induced Hepatotoxicity, William M. Lee, New England Journal of Medicine, July 31, 2003, 349:474-485.
  9. ^ In Recall, a Role Model Stumbles, Natasha Singer, New York Times, 17 January 2010
  10. ^ Tylenol recall expands, WebMD, accessed 1-17-2010.
  11. ^ McNeil Consumer Healthcare Announces Voluntary Recall of Certain Over-The-Counter (OTC) Products In The Americas, UAE, and Fiji
  12. ^ a b FACTBOX-Johnson & Johnson's recent product recalls
  13. ^ Grime, dust, bacteria found at J&J plant: FDA (Reuters, May 4, 2010
  14. ^ Bacteria Identified in Recall, CNN, First Published: May 5, 2010
  15. ^ Kavilanz, Parija (6 May 2010). "Bacteria identified in Tylenol recall". CNN. Retrieved 21 July 2010. 
  16. ^ a b Hughes, John (2008). Pain Management: From Basics to Clinical Practice. Elsevier Health Sciences. ISBN 9780443103360. 
  17. ^ US FDA. Page Last Updated: January 16, 2014. Acetaminophen Information Page accessed February 23, 2014
  18. ^ US FDA. January 13, 2011 FDA limits acetaminophen in prescription combination products; requires liver toxicity warnings Page accessed February 23, 2014
  19. ^ US FDA. Page updated August 6, 2013 Acetaminophen Toxicity Page accessed February 23, 2014
  20. ^ US FDA Page updated November 19, 2013 Using Acetaminophen and Nonsteroidal Anti-inflammatory Drugs Safely Page accessed February 23, 2014
  21. ^ a b Daly FF, Fountain JS, Murray L, Graudins A, Buckley NA (2008). "Guidelines for the management of paracetamol poisoning in Australia and New Zealand—explanation and elaboration. A consensus statement from clinical toxicologists consulting to the Australasian poisons information centres". Med J Aust 188 (5): 296–301. PMID 18312195. 
  22. ^ Khashab M, Tector AJ, Kwo PY (2007). "Epidemiology of acute liver failure". Curr Gastroenterol Rep 9 (1): 66–73. doi:10.1007/s11894-008-0023-x. PMID 17335680. 
  23. ^ Hawkins LC, Edwards JN, Dargan PI (2007). "Impact of restricting paracetamol pack sizes on paracetamol poisoning in the United Kingdom: a review of the literature". Drug Saf 30 (6): 465–79. doi:10.2165/00002018-200730060-00002. PMID 17536874. 
  24. ^ Larson AM, Polson J, Fontana RJ, et al. (2005). "Acetaminophen-induced acute liver failure: results of a United States multicenter, prospective study". Hepatology 42 (6): 1364–72. doi:10.1002/hep.20948. PMID 16317692. 
  25. ^ US FDA Date Posted Jan 14, 2011. Prescription Drug Products Containing Acetaminophen: Actions to Reduce Liver Injury from Unintentional Overdose Page accessed February 23, 2014
  26. ^ Dukes, MNG; Jeffrey K Aronson (2000). Meyler's Side Effects of Drugs, Vol XIV. Elsevier. ISBN 9780444500939. 
  27. ^ García Rodríguez LA, Hernández-Díaz S (December 15, 2000). "The risk of upper gastrointestinal complications associated with nonsteroidal anti-inflammatory drugs, glucocorticoids, acetaminophen, and combinations of these agents". Arthritis Research & Therapy 3 (2): 98–101. doi:10.1186/ar146. PMC 128885. PMID 11178116. 
  28. ^ "Painkillers 'cause kidney damage'". BBC News. November 23, 2003. Retrieved March 27, 2010. 
  29. ^ "FDA: Acetaminophen doses over 325 mg might lead to liver damage". Cnn.com. January 16, 2014. Retrieved 2014-02-18. 
  30. ^ "Use Only as Directed". This American Life. Episode 505. 20 September 2013. Public Radio International. WBEZ. http://www.thisamericanlife.org/radio-archives/episode/505/use-only-as-directed. Retrieved 24 September 2013.
  31. ^ Gerth, Jeff; T. Christian Miller (20 September 2013). "Use Only as Directed". ProPublica. Retrieved 24 September 2013. 
  32. ^ Miller, T. Christian; Jeff Gerth (20 September 2013). "Dose of Confusion". ProPublica. Retrieved 24 September 2013. 
  33. ^ "www.fda.gov". 
  34. ^ "Acetaminophen linked to rare fatal skin reactions, FDA says". Washington Post. August 2, 2013. Retrieved 3 August 2013. 
  35. ^ Henderson, AJ; Shaheen, SO (Mar 2013). "Acetaminophen and asthma.". Paediatric Respiratory Reviews 14 (1): 9–15; quiz 16. doi:10.1016/j.prrv.2012.04.004. PMID 23347656. 
  36. ^ Heintze, K; Petersen, KU (Jun 2013). "The case of drug causation of childhood asthma: antibiotics and paracetamol.". European journal of clinical pharmacology 69 (6): 1197–209. doi:10.1007/s00228-012-1463-7. PMC 3651816. PMID 23292157. 
  37. ^ "Feverish illness in children: Assessment and initial management in children younger than 5 years". NICE clinical guidelines (CG160). UK National Institute for Health and Care Excellence. May 2013. Retrieved 25 February 2014. 
  38. ^ "Common over-the-counter medications". Healthychildren.org. American Academy of Pediatrics. July 10, 2013. Retrieved February 23, 2014. 
  39. ^ Heintze, K; Petersen, KU (Jun 2013). "The case of drug causation of childhood asthma: antibiotics and paracetamol". European Journal of Clinical Pharmacology 69 (6): 1197–209. doi:10.1007/s00228-012-1463-7. PMC 3651816. PMID 23292157. 
  40. ^ "Link between Calpol and asthma 'not proven'". NHS Choices (UK National Health Service). September 16, 2013. Retrieved February 23, 2014. 
  41. ^ Section on Clinical Pharmacology and Therapeutics; Committee on Drugs; Sullivan, JE; Farrar, HC (Mar 2011). "Fever and antipyretic use in children". Pediatrics (American Academy of Pediatrics) 127 (3): 580–7. doi:10.1542/peds.2010-3852. PMID 21357332. 
  42. ^ CHMP Pharmacovigilance Working Party (February 24, 2011). Pharmacovigilance Working Party (PhVWP) February 2011 plenary meeting (Report). European Medicines Agency & Heads of Medicines Agencies. pp. 6–7. http://www.ema.europa.eu/docs/en_GB/document_library/Report/2011/02/WC500102322.pdf.
  43. ^ Martinez-Gimeno, A; García-Marcos, Luis (Apr 2013). "The association between acetaminophen and asthma: should its pediatric use be banned?". Expert Review of Respiratory Medicine 7 (2): 113–22. doi:10.1586/ers.13.8. PMID 23547988. 
  44. ^ McBride, JT (Dec 2011). "The association of acetaminophen and asthma prevalence and severity.". Pediatrics 128 (6): 1181–5. doi:10.1542/peds.2011-1106. PMID 22065272. 
  45. ^ Sarg, Michael; Ann D Gross; Roberta Altman (2007). The Cancer Dictionary. Infobase Publishing. ISBN 9780816064113. 
  46. ^ Neuss,G (2007). Chemistry: Course Companion. Oxford University Press. ISBN 978-0-19-915146-2. 
  47. ^ Ebrahimi, Sedigheh; Soheil Ashkani Esfahani; Hamid Reza Ghaffarian; Mahsima Khoshneviszade (2010). "Comparison of efficacy and safety of acetaminophen and ibuprofen administration as single dose to reduce fever in children". Iranian Journal of Pediatrics 20 (4): 500–501. 
  48. ^ Lesko SM, Mitchell AA (1999). "The safety of acetaminophen and ibuprofen among children younger than two years old". Pediatrics 104 (4): e39. doi:10.1542/peds.104.4.e39. PMID 10506264. 
  49. ^ a b Mehta, Sweety (August 25, 2012) Metabolism of Paracetamol (Acetaminophen), Acetanilide and Phenacetin. pharmaxchange.info
  50. ^ "Highlights of Prescribing Information". Acetadote. Retrieved 2014-02-10. 
  51. ^ "Paracetamol overdose: new guidance on treatment with intravenous acetylcysteine". Drug Safety Update 6 (2): A1. September 2012. 
  52. ^ "FDA May Restrict Acetaminophen". Webmd.com. 2009-07-01. Retrieved 2011-03-19. 
  53. ^ "FDA limits acetaminophen in prescription combination products; requires liver toxicity warnings" (Press release). U. S. Food and Drug Administration (FDA). January 13, 2011. Retrieved January 13, 2011. 
  54. ^ a b "FDA Drug Safety Communication: Prescription Acetaminophen Products to be Limited to 325 mg Per Dosage Unit; Boxed Warning Will Highlight Potential for Severe Liver Failure". U. S. Food and Drug Administration (FDA). January 13, 2011. Retrieved January 13, 2011. 
  55. ^ Matthew Perrone (January 13, 2011). "FDA orders lowering pain reliever in Vicodin". The Boston Globe. Associated Press. Retrieved January 13, 2011. 
  56. ^ a b Gardiner Harris (January 13, 2011). "F. D. A. Plans New Limits on Prescription Painkillers". The New York Times. Retrieved January 13, 2011. 
  57. ^ "Liquid paracetamol for children: Revised UK dosing instructions have been introduced". Mhra.gov.uk. Retrieved 2014-02-18. 
  58. ^ Scialli, AR; Ang, R; Breitmeyer, J; Royal, MA (Dec 2010). "A review of the literature on the effects of acetaminophen on pregnancy outcome" (PDF). Reproductive Toxicology (Elmsford, N.Y.) 30 (4): 495–507. doi:10.1016/j.reprotox.2010.07.007. PMID 20659550. 
  59. ^ Rudolph, AM (Feb 23, 1981). "Effects of aspirin and acetaminophen in pregnancy and in the newborn". Archives of Internal Medicine 141 (3): 358–63. doi:10.1001/archinte.141.3.358. PMID 7469626. 
  60. ^ Eyers, S; Weatherall, M; Jefferies, S; Beasley, R (Apr 2011). "Paracetamol in pregnancy and the risk of wheezing in offspring: a systematic review and meta-analysis" (PDF). Clinical and Experimental Allergy : Journal of the British Society for Allergy and Clinical Immunology 41 (4): 482–9. doi:10.1111/j.1365-2222.2010.03691.x. PMID 21338428. 
  61. ^ Midori's Tylenol Commercial
  62. ^ Tylenol Rapid Release Commercial
  63. ^ Tylenol Commercial (1986)
  64. ^ "Acetaminophen May Not Help Against Back Pain, Study Contends" Web MD [1]
  65. ^ "Acetaminophen may do little for acute back pain." Harvard Health blog. [2]

External links[edit]